I started taking Topamax to control my migraines. Since I have a very low tolerance to medication, I was only taking 25mg per day. My migraines stopped, along with any sinus pain & pressure. However, I instead of losing weight blew up like a balloon. Has anyone else experienced weight gain on this medication? I don't know if I want the weight or the headaches, since weight has always been a problem for me.
Yes, I experienced weight gain on Topamax as well. Discuss options with your Dr because some things that may help (hydration, light exercise, etc.) are contingent upon your present state of health. He/she may also have suggestions for other options as well. A blessing that the migraines stopped, many are not as fortunate to find something that actually works. Hope this helps.
Its funny you should say that because I have been on topamax now for several months for my migraines. I still get migrains but, not as bad however, and I was hoping the topamax would help me to loose the extra 5 kilos I had put on over the years. I am pretty self conscious of what I eat and do a 2 hour brisk walk at least 4 times a week but I have found my weight also to be going up slightly, not by much but still it is and it shouldn't be because I eat healthily and I exercise a lot. So I don't understand either! I am on 300 mg daily. Can anyone help us with our question please? I am not sure but, does it make a difference taking my topamax at different times during the day which I do because I forget alot of tbe time :( ? Thanks heaps!
I was prescribed Topamax for migraines . It was a very low dosage. It affected my eyesight and even at the lowest dosage available I GAINED WEIGHT! The Dr. swore I would lose weight but I gained it. I no longer take topimax. You are not alone! I too have a difficult time with medications. I am allergic to tryptans found in migraine medication so I must take OxyContin. I was thin but since then I struggle with weight. I have many migraines and am bedridden for at least 3 days and I had a coma happen from one migraine. Like you, if it took away my migraines but kept me fat I would look for another thing. Botox works wonders but it is expensive and not all plans will pay for it. I hope this helps you.
Sent from iPhone
I am currently on 75mg, slowly supposed to be working up to 100mg but 75 is working to control migraines at the moment. I am having lots of side effects; the worst ones being weight GAIN and depression. Being overweight has always been a problem for me but my weight is usually stable. Since starting topamax,it has shot up and I am now the heaviest I have ever been. I am always hungry now that I have got past the initial nausea etc when I started it. The side effect of depression is also not helping as when I am depressed, I tend to only want to do nothing except sit around and eat.
glad to hear your story. Thought I was the only one. I have taken topamax for nearly two years and I have also experienced many changes with my body. Yes it stopped my seizures as well as minimized my migraines but it insured weight loss. I'm not sure if that was due an abundance of stress but I can only imagine. Over the last 4months my body has suddenly switched where I've been gaining weight, not much but enough to feel and see a change, in which my headaches have also come back. I wonder if this Is hormone related? However, I also agree that this should be checked out. Perhaps another medication can be recommended?
The opposite for me, I lost weight on Topamax.
My weight always used to be slim. Up to the age of 42. No heavier than 8 stone. (And I'm 5'3"). But then I went on anti depressants and ended up gaining weight and after a few years I became 10 stone 7.
(That's where my weight stopped).
Then I came of the anti depressants and then around 6 months later started on the Topamax for migraines.
The weight didn't start dropping off fast to start with. Only slowly the first six months, then after that it just melted off and within just a year I had reached 8 stone.
Which is a big loss. And none of my clothes fitted.
Then that's where my weight loss stopped.
So maybe it was a combination of coming of the anti depressants, being on the Topamax and the going back to my original body weight?
I'm not sure.
Because at 47, which I was at the time I went on them, I expected my natural body weight to be higher anyway than when younger.
I was on 100 mg a day (x2 50 tabs) but was meant to go up to 200mg but wouldn't because of the other side effects.
The tablet makes you forget words, and become dopey, made me sleepy and sleep for hours and struggle to spend time awake, and that's even after after a long time being on it when you expect you'd body would get used to it.
I think it can have effects on personality as well.
It's a drug that alters the brain and soothes nerve pain and it is absolutely brilliant for migraines and unilateral headaches...
It did cause slight hair thinning too.
It's a serious drug.
I took it because I couldn't even have anything touching the side of my head without migraines setting off - which meant no sleeping and it was everyday and very unpleasant.
Hence, any side effect would have been worth it for me.
I was obviously pleased to lose the weight, but not happy with the other side effects.
But there will be a point when the limit is reached. Re weight loss for each person.
I wouldn't know if people that lose the weight then regain it.
I don't think so, unless they eat extra food.
I don't know why for a very few minority of people like in this post there has been weight gain.
That's quite rare.
As it's pretty common to lose lots of weight on Topamax.
i know that this is an old post but has anyones doctor put them on something else besides topamax? My doctor has changed the way i take it and dosage a number of times and it still doesnt work. I was also on amitript.
The topamax has caused my hair to fall out and gain so much weight. I was 120 and now im 200lbs. I eat right and exercise but the weight keeps building. im just glad i wasnt the only one who gained instead of loosing.
I'm only on topamax and have recently ballooned out as well. I'm always hungry and trying to eat healthy is so hard now... I swear its the topamax increasing the cravings. I'm bloated and the heaviest I've ever been in my life! Did you guys lose the weight once you quit taking it? I walk daily. any advice/help is appreciated! (on it for nerve pain and disc issues)
My doctor put me on topamax in order to help stabilize my mood and to lose weight I had gained from ability. We were trying to lower my abilify dose so she increased the topamax to 200 mg. Instead of losing weight, I have gained 60 pounds. Now I feel like I need to get off of the topamax as well as the abilify but she won't take me off of either one. I have blown up like a balloon too.i feel helpless and though my bipolar is managed my self esteem is the lowest it's ever been.
I’m curious as to anyone that has posted or responded to the thread on Topamax and weight. I have been on and off Topamax for years. Never with an issue regarding weight gain. Recently because of the 100mg shortage, I had to switch to 50mg (two tablets) and I gained almost 20 pounds in less than four months. I talked to my migraine doctor about it and he said there are a ton of complaints about the 50mg tablet. Thankfully, the shortage of the 100mg is over and I got back on it two days ago. But I would love to know if anyone else took only the 50mg tablet and experienced weight gain? Thanks so much.
PS all my thyroid levels have come back normal.
I have been in for 1.5 months. I lost taste sensation and appetite for 3 days. Then everything went hay wire extreme fatigue, hangover feeling. Ebbs and flows. Around noon I am famished (like can’t eat fast enough) but before 11 and after 6pm I have no interest in eating. Gained 2 lbs. (this was over vacation) feel very bloated and irritable. Trying to hang on til appt with neuro on 10/1. Is there any chance I could level out. It is nice not having migraines. And I understand weight loss comes from prolonged dose and higher doses. I know it’s just a shot in the dark... most real people say it happened immediately but studies say otherwise.
Yes I have gained weight on 50 mg tablets of topiramate. I first lost weight on it but that's when I was 100 mg tablets. I cut down because I was so spacey and could not remember things. That's when I stated gaining weight and my memory got worse. I decided to get off it now I'm off for about a week hopefully I will start loosing weight. I went up 2 sizes and couldn't loose it. Very bloated too. Now I see I'm not the only one.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 21 Feb 2015 • 3 answers
Updated 19 Oct 2018 • 9 answers
Updated 11 Nov 2015 • 1 answer
Updated 4 Dec 2016 • 1 answer
Updated 13 Nov 2018 • 8 answers